Graph approximation of division of physician-provider time between ambulatory and in-bed patients in the various medical specialties.
Time Devoted to Care of, % Service Inpatients Outpatients
To the Editor.
—We read with interest the article by E. William St Clair, MD, and his co-workers in the November 1985 issue of the Archives concerning three patients who experienced pneumonitis complicating low-dose methotrexate sodium therapy (less than 20 mg/wk) given for rheumatoid arthritis.1 An issue not addressed by the authors was the coincident ingestion of high-dose aspirin (3.9 to 5.2 g/day) by all three patients. The effect of salicylates on methotrexate metabolism are well described in the literature.2,3 Salicylates may cause increased serum levels of methotrexate by several mechanisms. First, aspirin has been noted to cause a decline in protein binding of methotrexate by as much as 30%, therefore increasing serum levels.3 Second, aspirin competes directly with the tubular secretion
Maier WP, Leon-Perez R, Miller SB. Pneumonitis During Low-Dose Methotrexate Therapy. Arch Intern Med. 1986;146(3):602–603. doi:10.1001/archinte.1986.00360150256034
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.